Missouri, 2002

Heavy Snow in Missouri, December 13, 2002

December 13, 2002 · NWS PAH · 3 events in 3 counties and zones

A band of locally heavy snow fell across part of southeast Missouri, mainly west and north of Poplar Bluff. A snowfall amount of 4 inches was reported at Piedmont in western Wayne County, and 5 inches near Doniphan in Ripley County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A band of locally heavy snow fell across part of southeast Missouri, mainly west and north of Poplar Bluff. A snowfall amount of 4 inches was reported at Piedmont in western Wayne County, and 5 inches near Doniphan in Ripley County. Adjacent portions of western Butler County also received amounts near 4 inches. The snow fell at temperatures near freezing, resulting in a slushy accumulation on roadways. Some schools were closed or dismissed early. Numerous vehicle accidents and slide-offs were reported. Highway 34 near Piedmont and Highway 49 near Leeper were both closed due to tractor-trailer rigs that jack-knifed. Although nearly 70 accidents were reported to the State Highway Patrol in southeast Missouri, there were no reports of injuries. The heavy wet snow brought down a few tree limbs, including one that fell on an apartment building in Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 2:50 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 2:50 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CST FRI DEC 13 2002

WILL NEED TO BE RATHER BRIEF ON EXTENDED FORECAST DUE TO DEVELOPING
WINTER WEATHER SITUATION. MAIN FORECAST CONCERN FOR THIS PACKAGE
WILL BE WITH TIMING OF RAIN TO SNOW CHANGE OVER ACROSS THE CWA...AND
SLUSHY SNOW AMOUNTS ONCE/IF THE CHANGE TAKES PLACE.

00Z MODEL RUNS HAVE FINALLY COME INTO GOOD AGREEMENT ON THE
TRACK/TIMING OF THE UPPER/LOWER LEVEL STORM SYSTEM CURRENTLY
DEVELOPING ACROSS THE SOUTHERN PLANS AND SOUTHEAST U.S.

IN A NUTSHELL...TRACK OF H85 AND H50 LOW PRESSURE LOOKS IDEAL FOR A
DECENT SNOW EVENT ACROSS THE REGION. MAIN PROBLEM...THE DEEPENING
UPPER SYSTEM WILL NEED TO DYNAMICALLY CREATE ITS OWN COLD AIR...AND
BRING IT TO LOWER LEVELS...SINCE NO FRESH COLD AIR IS IN PLACE OR
CLOSE ENOUGH TO BE TAPPED FROM THE NORTH/WEST. MODELS DO FORECAST
EXACTLY THAT...WITH ALL THICKNESS VALUES CRASHING BETWEEN 09Z AND 12Z
THIS MORNING AS THE UPPER LOW DEEPENS. RECENT IR STLT PICS SUPPORT
THIS DEVELOPMENT...WITH ENHANCEMENT WRAPPING BACK TO THE WEST ACROSS
TUL FORECAST AREA. ETA/AVN FORECAST SOUNDINGS ALSO SUPPORT A QUICK
CHANGE OVER FROM RAIN TO SNOW OVER SE MISSOURI/SOUTHWEST IL THIS
MORNING.

WITH THIS IN MIND...NEXT QUESTION IS HOW MUCH PRECIP WILL FALL...AND
HOW MUCH WILL ACCUMULATE WITH MOST AREAS STAYING IN THE LOWER TO MID
30S DURING THE SNOW. MODELS SUGGEST AROUND 4 INCHES (10:1 RATIO RAIN
TO SNOW) ACROSS SE MO/IL COUNTIES BY EARLY EVENING. HOWEVER...SOME
MELTING WILL OCCUR AS THE PRECIP FALLS. HOWEVER...2-D FRONTOGENESIS
AT LEVELS BETWEEN 600 MB AND 800 MB SUGGESTS A POSSIBILITY OF BANDING
IN THE DEFORMATION ZONE THIS AFTERNOON AND EARLY TONIGHT... WHICH
COULD LEAD TO LOCALLY HIGHER TOTALS. FOR NOW...WILL PLAY MORE OF THE
MIDDLE OF THE ROAD...SINCE THE CHANGE OVER TO SNOW HAS YET TO OCCUR
ANYWHERE IN THE PLAINS.

WILL GO WITH WINTER WEATHER ADVISORY TODAY AND THIS EVENING FOR ALL
SOUTHEAST MO COUNTIES...AND ALL OF THE IL COUNTIES EXCEPT FOR THE
ROW OF COUNTIES ALONG THE KY/IL BORDER. WILL MENTION 2-4 INCH STORM
TOTALS IN THE ADVISORY AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
WILL STRESS THE POINT THAT MOST SNOW ACCUMULATION WILL BE LIMITED TO
GRASS AND ELEVATED SURFACES...SINCE SFC TEMPS SHOULD REMAIN ABOVE
FREEZING AND IT WILL BE A DAYTIME EVENT.

FARTHER EAST...WILL ALLOW RAIN TO CHANGE TO SNOW THIS AFTERNOON
OVER ALL EXCEPT THE EXTREME SOUTHEASTERN COUNTIES...WHERE WARM AIR
ALOFT WILL BE WRAPPING INTO THE SYSTEM. ADVISORY MAY NEED TO BE
ISSUED NEXT SHIFT FOR SW IN/WRN KY FOR 1 TO 2 INCH SNOW AMOUNTS
EARLY TONIGHT. AGAIN...MAY BE LOCALLY HIGHER IN DEFORMATION ZONE
ALONG THE OHIO RIVER EARLY TONIGHT. WILL ALSO ALLOW FOR A CHANGE TO
SNOW TONIGHT OVER SOUTHEAST COUNTIES...BUT ANY ACCUMULATION SHOULD
BE VERY LIGHT.

WHATEVER ACCUMULATES WILL NOT LAST LONG...AS THERE IS NO COLD AIR
NORTHWEST OF THE SYSTEM. IN FACT...SHOULD BE IN THE 50S MOST PLACES
BY SUNDAY.

NO NEW EXTENDED GFS AVAILABLE. WILL MAKE LITTLE IF ANY CHANGE TO THE
EXTENDED. MAY LOWER HIGH TEMPS SAT WHERE SNOW COVER IS EXPECTED.

.PAH...WINTER WEATHER ADVISORY TODAY AND EARLY TONIGHT FOR ALL OF MO
COUNTIES...AND MOST OF IL COUNTIES EXCEPT A FEW ALONG THE KY/IL
BORDER.

MEFFERT
Hazardous weather outlook, Dec 13, 5:02 AM CST, 5 hours 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...WINTER WEATHER ADVISORY FOR SOUTHEAST MISSOURI AND MUCH OF
SOUTHERN ILLINOIS TODAY AND EARLY TONIGHT...

.DAY ONE...
.A VIGOROUS AREA OF LOW PRESSURE ALOFT WILL MOVE NORTHEAST FROM THE
SOUTHERN PLAINS ACROSS THE TENNESSEE VALLEY TODAY AND THIS EVENING.
THIS SYSTEM WILL LIKELY PRODUCE 2 TO 4 INCHES OF WET SNOW TODAY AND
EARLY TONIGHT IN AREAS ALONG AND WEST OF A LINE THAT EXTENDS FROM
MT CARMEL ILLINOIS...TO HARRISBURG ILLINOIS...CAIRO ILLINOIS...TO
NEW MADRID MISSOURI. RAIN MAY MIX WITH OR CHANGE TO WET SNOW OVER
SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS AFTERNOON. SOME SNOW
ACCUMULATIONS WILL ALSO BE POSSIBLE IN THOSE AREAS LATER THIS
AFTERNOON AND EARLY TONIGHT.

FOR MORE DETAILED INFORMATION REGARDING THIS WINTER WEATHER
SITUATION...PLEASE REFER TO THE WINTER WEATHER MESSAGE /WSWPAH/
OR THE NWS PADUCAH WEB SITE AT WWW.CRH.NOAA.GOV/PAH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR SNOW ACCUMULATION AND ROAD
REPORTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Butler

When
December 13, 10:30 AM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heavy Snow, Ripley

When
December 13, 10:30 AM CST to 6:00 PM CST
Where
Ripley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 13, 10:30 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324077, 5324078, 5324079.